Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 244, NWS Des Moines, IA

June 14, 2001Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2001, 4:37 PM CDT for Wapello County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2001, 4:37 PM CDT (21:37 UTC)
Expired
Jun 14, 2001, 5:05 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 142138
SVRDSM
IAC179-142205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAPELLO COUNTY IN SOUTHEAST IOWA
  THIS INCLUDES THE CITY OF OTTUMWA

* UNTIL 505 PM CDT

* AT 436 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF OTTUMWA...MOVING NORTHEAST AT
  65 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR OTTUMWA NOW
  NEAR KIRKVILLE NOW

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR 
IOWA.  SEVERE STORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO 
WARNING.2

LAT...LON 4114 9263 4092 9263 4093 9221 4116 9219

KNOLLHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:26 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 14, 4:26 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT WED JUN 13 2001

MCS MOVED UP FM KS INTO SRN IA.  STORMS WL MOVE NE ACROSS THE CWA
AND WL POSE A SVR THREAT THROUGH AT LEAST 6 OR 7 PM.  FLASH FLOODING
ALSO A THREAT DUE TO RECENT HEAVY RAINFALLS.  COOLER AND DRIER FOR
THE WEEKEND.

.DSM...FLASH FLOOD WATCH TONIGHT OVER ENTIRE CWA.

FAB

In the hours before

Local storm report, Jun 14, 11:34 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 AM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 AM    ALGONA                    IA   NON TSTM WINDS
06/14/01   KOSSUTH                        50+ MPH NON TSTM WINDS.
                                          TWO TO THREE FOOT
                                          DIAMETER TREES BLOWN
                                          DOWN IN TOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0857 AM    INDIANOLA                 IA   1.75 INCH HAIL
06/14/01   WARREN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 14, 12:12 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0801 AM    2 N BURT                  IA   NON TSTM WINDS
06/14/01   KOSSUTH                        63 MPH NON TSTM WINDS.
                                          REPORTED BY MEDIA.

0815 AM    BUFFALO CENTER            IA   NON TSTM WINDS
06/14/01   WINNEBAGO                      60+ MPH NON TSTM WINDS.
                                          WINDOWS BLOWN OUT.
                                          BUFFALO STATUE BLOWN
                                          OVER. REPORTED BY MEDIA.
Special weather statement, Jun 14, 1:15 PM CDT, 3 hours 22 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
115 PM CDT THU JUN 14 2001

TWO AREAS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
AS A COLD FRONT APPROACHES IOWA FROM THE WEST. THUNDERSTORMS ARE
LIKELY TO PRODUCE SMALL HAIL AND VERY HEAVY RAIN TO THE SOUTHEAST
AND EAST OF DES MOINES AS STORMS CONTINUE TO REDEVELOP AND MOVE
NORTH FROM CENTRAL MISSOURI. FARTHER WEST...THE ATMOSPHERE IS
EXPECTED TO BECOME MODERATELY UNSTABLE OVER WESTERN IOWA AS SOUTH
WINDS TRANSPORT MOISTURE FROM THE KANSAS CITY AREA. BY LATE
AFTERNOON...SCATTERED THUNDERSTORMS SHOULD DEVELOP IN A NORTH TO
SOUTH LINE OVER WESTERN IOWA AHEAD OF THE FRONT. THE STRONGEST
STORMS ARE EXPECTED TO BE OVER SOUTHWEST IOWA...CLOSER TO THE
INSTABILITY AND INFLOW.  SOME STORMS MAY PRODUCE LARGE HAIL AND
HEAVY RAIN...ALONG WITH GUSTY WINDS. THUNDERSTORMS IN WESTERN IOWA
SHOULD GRADUALLY WORK INTO CENTRAL IOWA DURING THE EVENING HOURS AS
THE FRONT MOVES EAST...WHILE TRAINING OF THUNDERSTORMS AND REPEAT
HEAVY RAINS ARE MORE LIKELY EAST AND SOUTHEAST OF DES MOINES.
EXTENSIVE CLOUD COVER AND WEAK TURNING OF THE WIND DIRECTION WITH
HEIGHT ARE LIKELY TO LIMIT THE EXTENT OF THE SEVERE WEATHER THREAT
THIS AFTERNOON AND EVENING.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>037-044>048-151100-
BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MASON CITY AND
WEBSTER CITY
546 AM CDT THU JUN 14 2001

* EVENT TIMING... 4 PM TO MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... LOW.
     FLASH FLOODING... MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* SHEAR AND INSTABILITY PARAMETERS INDICATE THAT THE THREAT OF
SEVERE WEATHER HAS LESSENED SOME FOR THIS AFTERNOON AND
EVENING...WITH THE FOCUS LIKELY TO BE FARTHER SOUTHWEST. A FLASH
FLOOD WATCH WILL CONTINUE THROUGH MIDNIGHT...AND SEVERE WEATHER
WATCHES ARE POSSIBLE LATER THIS AFTERNOON AND EVENING.

IAZ057>060-070>073-081>083-092>094-151100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-POLK-
RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...CRESTON...DES MOINES...
INDIANOLA...LAMONI AND PERRY
546 AM CDT THU JUN 14 2001

* EVENT TIMING... THIS AFTERNOON AND EVENING.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* A COMBINED THREAT OF FLASH FLOODING AND SEVERE WEATHER WILL EXIST
THROUGH THE EVENING HOURS.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-151100-
APPANOOSE-BLACK
HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-
MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...GRINNELL...
KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO AND WAVERLY
546 AM CDT THU JUN 14 2001

* EVENT TIMING... CONTINUED THROUGH MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* THUNDERSTORMS COULD TRAIN OVER LOCATIONS EAST OF I-35 AND SOUTH OF
HIGHWAY 30...WITH AN INCREASING THREAT OF FLASH FLOODS THIS EVENING.

JUNGBLUTH

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
Local storm report, Jun 14, 4:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0246 PM    8 S MT AYR                IA   60 MPH TSTM GUST
06/14/01   RINGGOLD                       TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0252 PM    LAMONI                    IA   WIND DAMAGE
06/14/01   DECATUR                        LARGE TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0305 PM    2 N KELLERTON             IA   65 MPH TSTM GUST
06/14/01   RINGGOLD                       LARGE TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0315 PM    LAMONI                    IA   WIND DAMAGE
06/14/01   DECATUR                        AWNINGS AND LARGE TREE
                                          LIMBS DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0320 PM    DAVIS CITY                IA   WIND DAMAGE
06/14/01   DECATUR                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0325 PM    HUMESTON                  IA   WIND DAMAGE
06/14/01   WAYNE                          TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0337 PM    2 W WELDON                IA   WIND DAMAGE
06/14/01   CLARKE                         LARGE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0344 PM    OSCEOLA                   IA   65 MPH TSTM GUST
06/14/01   CLARKE                         LARGE TREE LIMBS DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0351 PM    7 S CHARITON              IA   60 MPH TSTM GUST
06/14/01   LUCAS                          REPORTED BY STORM
                                          SPOTTER.

0405 PM    2 W KNOXVILLE             IA   60 MPH TSTM GUST
06/14/01   MARION

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:41 PM CDTTornado WarningDMXEmmet24 min
Jun 13, 10:06 PM CDTSevere Thunderstorm WarningDMXEmmet24 min
Jun 13, 10:15 PM CDTSevere Thunderstorm WarningDMXPalo Alto30 min
Jun 13, 10:50 PM CDTSevere Thunderstorm WarningDMXCrawford25 min
Jun 13, 10:54 PM CDTSevere Thunderstorm WarningDMXSac26 min
Jun 13, 11:22 PM CDTSevere Thunderstorm WarningDMXSac18 min
Jun 14, 9:00 AM CDTSevere Thunderstorm WarningDMXPolk, Warren30 min
Jun 14, 9:26 AM CDTSevere Thunderstorm WarningDMXJasper29 min
Jun 14, 2:31 PM CDTSevere Thunderstorm WarningDMXRinggold34 min
Jun 14, 2:45 PM CDTSevere Thunderstorm WarningDMXDecatur35 min
Jun 14, 2:59 PM CDTTornado WarningDMXDecatur, Ringgold31 min
Jun 14, 3:10 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne40 min
Jun 14, 3:19 PM CDTSevere Thunderstorm WarningDMXClarke31 min
Jun 14, 3:39 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe41 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningDMXMarion, Warren42 min
Jun 14, 3:53 PM CDTSevere Thunderstorm WarningDMXDavis32 min
Jun 14, 4:08 PM CDTSevere Thunderstorm WarningDMXJasper32 min
Jun 14, 4:14 PM CDTSevere Thunderstorm WarningDMXMahaska46 min
Jun 14, 4:49 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.